Illinois, 2008Flash Flooding and Damaging Winds in Illinois, December 27, 2008
December 27, 2008 · NWS ILX · 36 events in 14 counties and zones
A strong cold front pushing into an unseasonably warm and moist airmass across central Illinois produced a round of severe thunderstorms on December 27th. With a very strong mid-level jet streak in place across the Midwest, the storms were able to tap into this energy and produce widespread damaging winds in excess of 60 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $787,000
- Crop damage
- None recorded
- Events
- 36
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front pushing into an unseasonably warm and moist airmass across central Illinois produced a round of severe thunderstorms on December 27th. With a very strong mid-level jet streak in place across the Midwest, the storms were able to tap into this energy and produce widespread damaging winds in excess of 60 mph. In addtion, heavy rainfall falling on partially frozen ground led to flash flooding in a few locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 27, 10:12 AM CST, 57 minutes earlier.
Area forecast discussion, Dec 27, 10:12 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1012 AM CST SAT DEC 27 2008
.DISCUSSION...
ISSUED 1012 AM CST SAT DEC 27 2008
STRONG SOUTHERLY WINDS PERSIST ACROSS CENTRAL AND SOUTHEAST THIS
MORNING AHEAD OF A STRONG COLD FRONT. THESE WINDS ARE CONTINUING
TO TRANSPORT UNSEASONABLY WARM AND HUMID AIR INTO THE REGION. A
LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
AFTERNOON AND EVENING ALONG AND AHEAD OF THE FRONT. WHILE THE INSTABILITY
WILL NOT BE VERY GOOD...THE STRONG WIND FIELDS WILL LIKELY PRODUCE
AT LEAST A FEW SEVERE STORMS AS THE LINE MOVES THROUGH THE REGION.
GOING FORECAST IS IN GOOD SHAPE AND SEE NO REASON TO MAKE CHANGES
AT THIS TIME. THE POTENTIAL FOR SEVERE WEATHER WATCHES WILL
INCREASE AROUND MIDDAY.
BAK
&&
.AVIATION...
ISSUED 549 AM CST SAT DEC 27 2008...FOR THE 12Z TAFS
WIND WILL BE THE BIG PLAYER TODAY. SOUTH WINDS WILL INCREASE THIS
MORNING...ESPECIALLY FOR BMI/SPI/DEC/CMI. A WIND ADVISORY IS IN
EFFECT FROM 9 AM TO MIDNIGHT FOR SUSTAINED 30 MPH WINDS WITH GUSTS
TO 40 MPH. THE COLD FRONTAL PASSAGE IS ANTICIPATED LATE THIS
AFTERNOON AND EVENING. WINDS WILL WEAKEN NEAR THE FRONT...BUT THEN
INCREASE FROM THE WEST BEHIND THE FRONT. FRONTAL TIMING LOOKS TO
BE... PIA BY 22Z...BMI/SPI BY 00Z...DEC BY 01Z...AND CMI BY 02Z.
STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON...WITH
DAMAGING WINDS THE MAIN HAZARD. CIGS AND VIS WILL LIKELY DROP TO
LIFR IN THE STRONGER STORMS. STRONG WIND SHEAR IS EXPECTED IN THE
VICINITY OF THUNDERSTORMS. SOME WINDS MAY REACH 60 MPH IN A FEW
DOWNBURSTS. SMALL HAIL WILL ALSO BE POSSIBLE.
BY MID EVENING...I INCREASED WEST WINDS TO 20-30KTS AGAIN. WINDS
SHOULD WEAKEN AFTER MIDNIGHT...AND CLOUD DECKS SHOULD CLIMB TO VFR
AGAIN.
SHIMON
&&
.PREV DISCUSSION...
ISSUED 330 AM CST SAT DEC 27 2008
DENSE FOG ADVISORY WILL BE CANCELLED FOR FULTON AND KNOX COUNTIES
AS VISIBILITIES HAVE GREATLY IMPROVED WITH WARM FRONT LIFTING
NORTH INTO NORTHERN IL EARLY THIS MORNING.
00Z SHORT RANGE MODELS ARE IN FAIR AGREEMENT THIS WEEKEND AS
A STRONG COLD FRONT SWEEPS EASTWARD ACROSS ILLINOIS DURING THIS
AFTERNOON AND EVENING...EXITING EAST INTO INDIANA BY MIDNIGHT.
FORECAST CONCERN IS FLASH FLOOD WATCH AND WIND ADVISORY TODAY
ALONG WITH NEAR RECORD HIGHS TODAY. QUIETER WX IN STORE FROM
SUNDAY THROUGH WED WITH ZONAL UPPER LEVEL FLOW...WITH COOLER
TEMPERATURES BUT STILL A BIT ABOVE NORMAL.
SHORT TERM...TODAY THROUGH MONDAY NIGHT.
A 999 MB LOW PRESSURE OVER NORTHERN MN HAS A COLD FRONT OVER
CENTRAL IA INTO NW MO...SE KS AND CENTRAL OK WHERE 1000 MB LOW
PRESSURE. MODELS SWEEP STRONG COLD FRONT EAST ACROSS IL THIS
AFTERNOON AND THIS EVENING. HEAVY RAINS STILL LIKELY TODAY WITH
THE HEAVIEST RAIN AXIS FROM I-55 WEST TO ALONG THE IL RIVER WHERE
1.75 TO 2.50 INCHES OF RAIN POSSIBLE. PRECIPITABLE WATER VALUES
AHEAD OF COLD FRONT ARE AROUND 1.50 INCHES...EXTREMELY HIGH FOR
LATE DEC. SPC ISSUED TORNADO WATCH FOR MUCH OF CENTRAL IL NW OF
I-70 AND FROM CHAMPAIGN WESTWARD UNTIL 9 AM. THUNDERSTORMS RACING
NE NEAR 60 MPH WITH 60 KT SW LOW LEVEL JET. THUNDERSTORMS WITH
HEAVY RAINS NW OF A RUSHVILLE TO BLOOMINGTON LINE. CONVECTION
SHOULD OVERSPREAD REST OF CENTRAL IL DURING THIS MORNING AND MAY
NOT GET INTO SE IL BY THE WABASH RIVER UNTIL LATER TODAY. DECIDED
TO REMOVE SE COUNTIES OUT OF FLASH FLOOD WATCH THIS
AFTERNOON/EVENING SINCE THEY ARE EXPECTING LESS RAINFALL OF 1 INCH
OR LESS AND NO SNOW/ICE MELT THERE. STRONG WIND FIELDS TODAY AHEAD
OF COLD FRONT AND BEHIND COLD FRONT THIS EVENING ESPECIALLY FROM
I-55 EAST WHERE WIND ADVISORY ISSUED. WINDY OVER THE IL RIVER
VALLEY BUT APPEARS BELOW WIND ADVISORY CRITERIA AT THIS TIME WITH
IS SUSTAINED WINDS OF 30 MPH AND/OR WIND GUSTS OF 45 MPH OR
STRONGER. SPC PUSHED SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON
SW OF CWA. BUT WITH SUCH STRONG WIND FIELDS...STILL COULD BE A FEW
STRONG TO SEVERE STORMS WITH HIGH WINDS EAST OF I-55. BUMPED UP
HIGHS TODAY INTO THE 60S... RANGING FROM 60F NW OF THE IL RIVER TO
LOWER 70S NEAR THE WABASH RIVER. NEAR RECORD HIGHS TODAY WHICH ARE
64F AT PEORIA AND LINCOLN WHILE 66F AND SPRINGFIELD.
STRONG COLD FRONT ACCELERATES EAST OF IL BY MIDNIGHT WITH RAIN
DIMINISHING QUICKLY BEHIND IT FROM WEST TO EAST DURING THIS EVENING.
JUST SLIGHT CHANCE OF LIGHT RAIN/SNOW OVERNIGHT WITH NO SNOW
ACCUMULATIONS. STRONG WINDS CONTINUE THIS EVENING ESPECIALLY EAST
OF I-55 AS SOUTH WINDS TURN WEST BEHIND STRONG COLD FRONT. DRY
SLOT WORKS NE INTO CENTRAL/SE IL OVERNIGHT WITH DECREASING CLOUDS.
A PIECE OF HIGH PRESSURE OVER THE ROCKIES BREAKS OFF AND MOVES
INTO AR/TN BY SUNDAY AFTERNOON BRINGING MOSTLY SUNNY SKIES. HIGHS
IN THE UPPER 30S/LOWER 40S CENTRAL IL AND MID 40S SE IL. HIGH
PRESSURE MOVES INTO THE EASTERN STATES MON AND KEEPS MOSTLY SUNNY
SKIES AGAIN AND A BIT MILDER HIGHS IN THE MID TO UPPER 40S.
LONG TERM...TUESDAY THROUGH FRIDAY.
MEDIUM RANGE MODELS CONTINUE TO SHOW ZONAL UPPER LEVEL FLOW OVER
THE MIDWEST DURING MID WEEK WITH DRY WEATHER THROUGH THU. COLD
FRONT PASSES THROUGH IL DRY ON TUE WITH SOME COOLING BEHIND THE
FRONT TUE NIGHT AND WED WITH TEMPERATURES GETTING CLOSER TO
NORMAL. ANOTHER COLD FRONT MOVES INTO IL THU NIGHT INTO FRI AND
APPEARS TO HAVE A BIT MORE MOISTURE TO WORK WITH TO BRING A CHANCE
OF LIGHT SNOW. 00Z GFS BECOMES MUCH STRONGER WITH LOW PRESSURE
EJECTING INTO IL BY SUNSET FRI BUT 00Z ECMWF HAS THIS LOW PRESSURE
PASSING NORTH OF THE GREAT LAKES. SO BIG DIFFERENCES HERE WITH
THIS LOW PRESSURE SYSTEM AND TENDED TO LEAN TOWARD THE ECMWF
SOLUTION. LOOKS LIKE SOME COOLING AGAIN BEHIND THIS SYSTEM BY
WEEKS END.
HUETTL
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ILZ038-042>046-
051>057-061>063-066>068-071>073.
FLASH FLOOD WATCH UNTIL 6 PM CST THIS AFTERNOON FOR ILZ027>031-
036>038-040>044-047>054-061.
FLASH FLOOD WATCH THROUGH THIS EVENING FOR ILZ045-046-055.
&&
Hazardous weather outlook, Dec 27, 10:22 AM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1022 AM CST SAT DEC 27 2008
ILZ027>031-036-037-040-041-047>050-281200-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
1022 AM CST SAT DEC 27 2008
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
STEADY RAINS ARE EXPECTED TO DEVELOP TOWARD NOON FOR AREAS WEST OF
I-55. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH DAMAGING
WINDS AND A FEW TORNADOES POSSIBLE. BETWEEN ONE HALF AND ONE INCH
OF RAIN ALREADY FELL SINCE MIDNIGHT FOR SOME AREAS WEST OF THE
ILLINOIS RIVER. ADDITIONAL LOCALLY HEAVY RAINFALL IS EXPECTED THIS
AFTERNOON...WITH AROUND 2 MORE INCHES OF RAINFALL POSSIBLE. A
FLASH FLOOD WATCH IS IN EFFECT THROUGH 6 PM THIS EVENING.
THE WARM RAIN WILL ALSO MELT ANY REMAINING SNOW AND ICE ON THE
GROUND...AND THE FROZEN GROUND WILL FORCE MOST OF THE WATER TO
RUNOFF. HEAVY RAINS...MELTING SNOW...AND POSSIBLE CLOGGED STREET
DRAINS MAY LEAD TO FLASH FLOODING TODAY.
COLDER TEMPERATURES ARE EXPECTED TO RETURN TONIGHT...WITH ANY RAIN
POSSIBLY CHANGING TO FREEZING RAIN OR SNOW. ANY WET SURFACES
MAY RE-FREEZE. HAZARDOUS TRAVEL MAY DEVELOP TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
ILZ038-042>044-051>054-061-281200-
CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MOULTRIE-PIATT-SANGAMON-
SHELBY-
1022 AM CST SAT DEC 27 2008
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...FLASH FLOOD WATCH IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG SOUTHERLY WINDS OF 30 TO 40 MPH ARE EXPECTED INTO
TONIGHT. DRIVING MAY BECOME DIFFICULT FOR HIGH PROFILE
VEHICLES...ESPECIALLY ON EAST-WEST ROADS. WINDS WILL TURN WESTERLY
THIS EVENING BEHIND THE COLD FRONT...AND BECOME STRONG AGAIN. THE
WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT AS A RESULT.
STEADY RAINS ARE EXPECTED TO DEVELOP THIS AFTERNOON FOR AREAS EAST
OF I-55. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. LOCALLY HEAVY
RAINFALL IS EXPECTED THIS AFTERNOON...WITH 1 TO 2 INCHES OF
RAINFALL POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 6 PM
THIS EVENING.
THE FROZEN GROUND WILL FORCE MOST OF THE WATER TO RUNOFF. HEAVY
RAINS AND POSSIBLE CLOGGED STREET DRAINS MAY LEAD TO FLASH FLOODING
TODAY. BASEMENTS WILL LIKELY SEE WATER SEEPAGE AS WELL.
COLDER TEMPERATURES ARE EXPECTED TO RETURN TONIGHT...WITH ANY RAIN
POSSIBLY CHANGING TO FREEZING RAIN OR SNOW. ANY WET SURFACES
MAY RE-FREEZE. HAZARDOUS TRAVEL MAY DEVELOP TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
ILZ045-046-055-281200-
CHAMPAIGN-DOUGLAS-VERMILION-
1022 AM CST SAT DEC 27 2008
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG SOUTHERLY WINDS OF 30 TO 40 MPH ARE EXPECTED INTO TONIGHT.
DRIVING MAY BECOME DIFFICULT FOR HIGH PROFILE VEHICLES...ESPECIALLY
ON EAST-WEST ROADS. WINDS WILL TURN WESTERLY THIS EVENING BEHIND
THE COLD FRONT...AND BECOME STRONG AGAIN. THE WIND ADVISORY IS IN
EFFECT UNTIL MIDNIGHT AS A RESULT.
STEADY RAINS ARE EXPECTED TO DEVELOP THIS AFTERNOON FOR AREAS EAST
OF I-55. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE WITH
DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. LOCALLY HEAVY
RAINFALL IS EXPECTED THIS AFTERNOON AND EVENING...WITH 1 TO 2
INCHES OF RAINFALL POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH MIDNIGHT THIS EVENING.
THE FROZEN GROUND WILL FORCE MOST OF THE WATER TO RUNOFF. HEAVY
RAINS AND POSSIBLE CLOGGED STREET DRAINS MAY LEAD TO FLASH FLOODING
TODAY. BASEMENTS WILL LIKELY SEE WATER SEEPAGE AS WELL.
COLDER TEMPERATURES ARE EXPECTED TO RETURN TONIGHT...WITH ANY RAIN
POSSIBLY CHANGING TO FREEZING RAIN OR SNOW. ANY WET SURFACES
MAY RE-FREEZE. HAZARDOUS TRAVEL MAY DEVELOP TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY AFTER 3 PM.
ILZ056-057-062-063-066>068-071>073-281200-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
1022 AM CST SAT DEC 27 2008
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
VERY STRONG SOUTHERLY WINDS OF 30 TO 40 MPH WILL PERSIST INTO TONIGHT.
DRIVING MAY BECOME DIFFICULT FOR HIGH PROFILE VEHICLES...ESPECIALLY
ON EAST-WEST ROADS. WINDS WILL TURN WESTERLY THIS EVENING BEHIND
THE COLD FRONT...AND BECOME STRONG AGAIN. THE WIND ADVISORY IS IN
EFFECT UNTIL MIDNIGHT AS A RESULT.
COLDER TEMPERATURES ARE EXPECTED TO RETURN TONIGHT...WITH ANY RAIN
POSSIBLY CHANGING TO FREEZING RAIN OR SNOW. ANY WET SURFACES
MAY RE-FREEZE. HAZARDOUS TRAVEL MAY DEVELOP TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EARLY
EVENING...MAINLY AFTER 4 PM.
BAK
Thunderstorm Wind, Schuyler
- When
- December 27, 11:09 AM CST to 11:10 AM CST
- Where
- Schuyler County, Littleton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 40.230, -90.620
The roof was blown off a barn.
Thunderstorm Wind, Fulton
- When
- December 27, 11:18 AM CST to 11:19 AM CST
- Where
- Fulton County, 1 mi W of Table Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 40.370, -90.389
A barn was destroyed by high winds.
Thunderstorm Wind, Knox
- When
- December 27, 11:20 AM CST to 11:21 AM CST
- Where
- Knox County, Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.920, -90.280
A semi was blown over and a roof was ripped off a lumber yard near I-74.
Thunderstorm Wind, Mason
- When
- December 27, 11:30 AM CST to 11:31 AM CST
- Where
- Mason County, Kilbourne
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -90.020
Thirty utility poles were blown down on 600 North near Kilbourne.
Thunderstorm Wind, Scott
- When
- December 27, 11:35 AM CST to 11:36 AM CST
- Where
- Scott County, Alsey
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Newspaper
- Coordinates
- 39.550, -90.430
Power lines were blown down and six to eight houses sustained wind damage. Numerous trees and tree branches were blown down as well.
Thunderstorm Wind, Fulton
- When
- December 27, 11:40 AM CST to 11:41 AM CST
- Where
- Fulton County, Fairview
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 40.630, -90.170
The roof of a patio was blown off its supports and a small utility shed was flipped over.
Thunderstorm Wind, Fulton
- When
- December 27, 11:44 AM CST to 11:45 AM CST
- Where
- Fulton County, 1 mi N of Duncan Mills
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 40.344, -90.180
The roof was blown off a barn and a small shed was destroyed.
Thunderstorm Wind, Stark
- When
- December 27, 12:00 PM CST to 12:01 PM CST
- Where
- Stark County, 3 mi ESE of Toulon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.083, -89.817
An outbuilding was damaged between Toulon and Wyoming.
Thunderstorm Wind, Peoria
- When
- December 27, 12:00 PM CST to 12:01 PM CST
- Where
- Peoria County, 4 mi WSW of Trivoli
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 40.658, -89.971
Multiple power poles were blown down near the intersection of Downs School Road and Wasson Road.
Thunderstorm Wind, Fulton
- When
- December 27, 12:00 PM CST to 12:01 PM CST
- Where
- Fulton County, 1 mi W of Canton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -90.049
The back window was blown out of a spotter's truck.
Thunderstorm Wind, Fulton
- When
- December 27, 12:01 PM CST to 12:02 PM CST
- Where
- Fulton County, Canton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Mesonet
- Coordinates
- 40.570, -90.030
Shingles were blown off a roof and several tree limbs fell into power lines.
Thunderstorm Wind, Sangamon
- When
- December 27, 12:05 PM CST to 12:06 PM CST
- Where
- Sangamon County, 4 mi W of Springfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 39.800, -89.725
A farmstead west of Springfield on McQueen Road sustained significant wind damage.
Thunderstorm Wind, Logan
- When
- December 27, 12:20 PM CST to 12:21 PM CST
- Where
- Logan County, 1 mi N of New Holland
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $60,000
- Reported by
- Emergency Manager
- Coordinates
- 40.194, -89.580
High winds damaged two homes in New Holland. Three outbuildings were blown down and numnerous trees were damaged as well.
Thunderstorm Wind, Sangamon
- When
- December 27, 12:20 PM CST to 12:21 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.800, -89.650
Winds damaged the roof of the District 186 School Administration building.
Thunderstorm Wind, Sangamon
- When
- December 27, 12:20 PM CST to 12:21 PM CST
- Where
- Sangamon County, 2 mi N of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.829, -89.650
Loose debris from the State Fairgrounds was blown across Peoria Road and struck a nearby gas station.
Thunderstorm Wind, Sangamon
- When
- December 27, 12:22 PM CST to 12:23 PM CST
- Where
- Sangamon County, 2 mi NE of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 39.821, -89.623
Unanchored outdoor displays were blown off a hardware store parking lot.
Thunderstorm Wind, Sangamon
- When
- December 27, 12:25 PM CST to 12:26 PM CST
- Where
- Sangamon County, 2 mi N of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 39.829, -89.650
High winds damaged the roofs of three large barns and the grandstand overhang at the State Fairgrounds.
Thunderstorm Wind, Sangamon
- When
- December 27, 12:25 PM CST to 12:26 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NWS Employee
- Coordinates
- 39.800, -89.650
A large section of the roof was blown off the U.S. Grant School at the intersection of Monroe and Stage.
Thunderstorm Wind, Logan
- When
- December 27, 12:25 PM CST to 12:26 PM CST
- Where
- Logan County, 1 mi W of Lincoln
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 40.150, -89.389
A semi truck was blown over near exit 126 on I-55 west of Lincoln.
Thunderstorm Wind, Sangamon
- When
- December 27, 12:26 PM CST to 12:27 PM CST
- Where
- Sangamon County, 2 mi N of Spaulding
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 39.899, -89.530
An unanchored mobile home was blown off its pad near the intersection of Williamsville Road and Turkey Run Road.
Thunderstorm Wind, Logan
- When
- December 27, 12:30 PM CST to 12:31 PM CST
- Where
- Logan County, Lincoln
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Employee
- Coordinates
- 40.150, -89.370
Power poles and lines were blown down for at least one quarter of a mile along State Route 10 outside the National Weather Service office.
Thunderstorm Wind, McLean
- When
- December 27, 12:40 PM CST to 12:41 PM CST
- Where
- McLean County, Mc Lean
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -89.170
Four power poles were snapped off and numerous tree limbs were blown down near the US-136 and I-55 interchange.
Thunderstorm Wind, McLean
- When
- December 27, 12:40 PM CST to 12:41 PM CST
- Where
- McLean County, Mc Lean
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -89.170
An RV was tipped over at a dealership. High winds destroyed a grain silo and caused roof damage at an agriculture dealership.
Thunderstorm Wind, McLean
- When
- December 27, 12:50 PM CST to 12:51 PM CST
- Where
- McLean County, 2 mi NW of Shirley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 40.441, -89.097
Houses were damaged in Covell.
Thunderstorm Wind, McLean
- When
- December 27, 12:50 PM CST to 12:51 PM CST
- Where
- McLean County, Mc Lean
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.320, -89.170
Houses were damaged in the town of McLean.
Thunderstorm Wind, Macon
- When
- December 27, 12:52 PM CST to 12:53 PM CST
- Where
- Macon County, 5 mi NW of Warrensburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 39.981, -89.137
A barn roof was blown off at the corner of Durock and Strown Road.
Thunderstorm Wind, McLean
- When
- December 27, 12:55 PM CST to 12:56 PM CST
- Where
- McLean County, 5 mi E of Bloomington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -88.885
Strong winds damaged three to four buildings at a farmstead near Ireland Grove Road and Towanda Barnes Road. A machine shed was also destroyed.
Thunderstorm Wind, McLean
- When
- December 27, 12:55 PM CST to 12:56 PM CST
- Where
- McLean County, 3 mi W of Bloomington
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 40.480, -89.037
Four semi trucks were blown over on I-55 and I-74 on the west side of Bloomington.
Thunderstorm Wind, Christian
- When
- December 27, 12:55 PM CST to 12:56 PM CST
- Where
- Christian County, Kincaid
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $55,000
- Reported by
- Emergency Manager
- Coordinates
- 39.580, -89.420
Multiple buildings sustained wind damage in Kincaid and Bulpitt.
Flash Flood, Fulton
- When
- December 27, 1:26 PM CST to 4:30 PM CST
- Where
- Fulton County, 0.79 mi ENE of Cuba to 2.14 mi NE of Seville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 40.503, -90.186
Rapid rises were reported along Put Creek, causing flooding near County Road 2 and along Highway 97.
Thunderstorm Wind, Macon
- When
- December 27, 1:28 PM CST to 1:29 PM CST
- Where
- Macon County, 1 mi N of Mt Zion
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 39.785, -88.880
A pole barn was blown down.
Thunderstorm Wind, Champaign
- When
- December 27, 1:50 PM CST to 1:51 PM CST
- Where
- Champaign County, 1 mi W of Rantoul
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 40.320, -88.169
Numerous trees and tree branches were blown down.
Thunderstorm Wind, Christian
- When
- December 27, 2:05 PM CST to 2:06 PM CST
- Where
- Christian County, Sharpsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Mesonet
- Coordinates
- 39.620, -89.350
The roof of an attached garage was blown off a well-built home.
Flash Flood, Stark
- When
- December 27, 2:30 PM CST to 5:45 PM CST
- Where
- Stark County, Stark to 1.49 mi ENE of Stark
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 41.000, -89.750
Camp Run Creek north of the town of Stark rapidly rose out of its banks. This caused high water to flood portions of 1300 East and West jersey Blacktop.
Thunderstorm Wind, Coles
- When
- December 27, 3:05 PM CST to 3:06 PM CST
- Where
- Coles County, 6 mi WNW of Mattoon
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Trained Spotter
- Coordinates
- 39.513, -88.474
Trees and power lines were blown down in the town of Coles.
Flash Flood, Schuyler
- When
- December 27, 3:05 PM CST to 6:15 PM CST
- Where
- Schuyler County, Rushville to 3.78 mi WSW of Huntsville
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Law Enforcement
- Coordinates
- 40.120, -90.570
Water was rapidly rising along numerous small creeks and streams across Schuyler County. This caused flooding over some area roadways.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, December 27, 20081 death · 1 event
- Flood in Michigan, December 27, 2008$3.6 million · 1 event
- Flash Flooding and Flooding in Illinois, December 27 to 28, 2008$1.1 million · 65 kt wind · 16 events
- Ice Storm in Iowa, December 27, 2008$220,000 · 26 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008$93,000 · EF0 · 43 events
- Flooding in New York, December 27 to 31, 2008$400,000 · 8 events
- Strong Wind in Illinois, December 27 to 28, 20085 injured · $50,000 · 1 event
- Damaging Winds in Illinois, December 27, 2008$203,000 · 65 kt wind · 7 events
- Hail and Damaging Winds in Kansas, December 27, 2008$150,000 · 52 kt wind · 6 events
- Damaging Winds in Missouri, December 27, 2008$123,000 · 61 kt wind · 5 events
- Tornadoes and Flash Flooding in Missouri, December 27, 2008EF1 · 24 events
- Hail and Damaging Winds in Texas, December 27, 20083 injured · $16,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143623, 143622, 143621, 143620, 143629, 143632, 143619, 143616, 143617, 143618, 143615, 143614, 143593, 143594, 143613, 143595, 143597, 143612, 143627, 143598, 143611, 143610, 143624, 143608, 143609, 143607, 143600, 143605, 143606, 143639, 143601, 143602, 143604, 143640, 143603, 143642.